Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Nashville, TN

February 9, 1999Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 9, 1999, 3:06 PM CST for Maury County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 1999, 3:06 PM CST (21:06 UTC)
Expired
Feb 9, 1999, 3:55 PM CST
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Maury County, TN

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 3:15 PM CSTHail 1Columbia, TNSheriff's office reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS54 KOHX 092107 RRA
SVRBNA
TNC119-092155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CST TUE FEB 9 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAURY COUNTY IN MIDDLE TENNESSEE

* UNTIL 355 PM CST

* AT 304 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF COLUMBIA... MOVING
  SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  MCCAINS AT 315 PM CST
  GLENDALE AT 325 PM CST
  CULLEOKA AT 330 PM CST
  POTTSVILLE AT 335 PM CST

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS




&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 1:30 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 9, 1:30 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CST TUE FEB 9 1999

AVN/ETA COMG INTO LN WITH WHAT NGM HAS BEEN ADVERTISING LAST FEW RUNS
AND ARE IN VRY GUD AGREEMNT THRU PD.  BASD ON CURRNT SFC AND 12Z UPR
AIR DATA...NGM SEEMS TO BE DOING GUD JOB.  WK CDFNT CURRNTLY BNA
VCNTY TO NR MKL WL SAG FURTHR SWRD RMNDR OF TDY REACHG NR CHA-HSV
LN BY 12Z.  WK H5 S/W WL PUSH WL PUSH S-E OF AREA LATE TDY AS WELL.
FRLY STRNG SFC HI MOV N OF AREA WL PUSH BNDRY FURTHR S WED LEAVG
FA IN MORE STBL/DRIER REGIME.  COUPLD WITH WK MD/UPR LVL RDGG...
BLV FA WL SEE LTL IF ANY PCPN ON WED AS BNDRY TO S WASHS AWAY AND
PLAINS SYSTM GETS CRANKD UP.  ATTM...PLAN TO LEAVE POPS OUT OF FCST
TNGT NRN ZNS...AND FA-WIDE WED.

PLAINS SYSTM WL TAKE TM TO DVLP AND WL ADVNCE VRY SLOLY EWRD.  FA
WL LKLY RMN IN UNFAVRBL AREA FOR PRECIP DVLPMNT WED NGT AS WELL WITH
UPR RDG NOT PULLG OUT TIL AFTER 12Z THU.  DEEP MSTR WL RMN IN VCNTY
OF FNT WHICH SHUD REACH MS RVR BY 00Z FRI.  XPCT FA WL BECM MORE
FAVRBL FOR CNVECTN THU AFTN AND NGT.  WUD ANTICIPATE INTRODUCING CHC
POPS BACK INTO FCST FOR THU ATTM.  BLV SKIES WL BE MSTLY CLDY ACRS
PLATEAU THU BUT XPCT TO SEE SVRL BREAKS ELSEWHERE AS TEMPS WRM INTO
70S AND AMS TAKES ON MORE TROPICL-LK TENDENCIES.

FAN/MOS TEMP VRY CLOSE...TOOK BLEND.  07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 4:18 PM CSTSevere Thunderstorm WarningOHXMaury, Williamson47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.